Raynaud’s syndrome is caused by excessive constriction of the arteries in the extremities (fingers, feet, ears) in response to cold, which blocks blood circulation. A very painful metabolic maladjustment aggravated by cigarettes and certain medications.
When exposed to cold, the body tries to reduce its heat loss by constricting the small arteries located just under the skin. This process, called vasoconstriction, ensures that the blood is less exposed to the cold of the external environment and thus helps to minimize heat loss. The skin becomes pale and cold, which is unpleasant, but the important thing is that the core temperature remains constant and allows the internal organs to function normally.
This tightening of the skin’s blood vessels occurs completely independently: as soon as a variation in temperature is detected, the brain triggers the production of adrenaline which will bind to certain receptors located in the muscles surrounding the blood vessels. The muscle contraction that follows then causes a constriction of the vessel and a reduction in blood flow.
This role of adrenaline also explains why strong emotions or great nervousness can make the extremities colder than normal: the excess adrenaline produced during these situations activates the constriction of the muscles surrounding the blood vessels, which mimics somehow the presence of cold conditions.
Raynaud’s syndrome: 3 to 5% of the population affected
In some people, the constriction of the vessels in response to cold or strong emotions becomes so great that blood circulation is practically stopped. This phenomenon, called Raynaud’s syndrome in honor of its discoverer, Maurice Raynaud, affects 3 to 5% of the population (mainly women) and generally takes place in three phases: first, the excessive constriction stops the blood supply to the extremities which turn white (syncopal phase), then turn blue due to lack of oxygen (cyanic phase) and finally turn red when circulation is restored (recovery phase).
These transformations are associated with extremely unpleasant sensations (numbness, tingling) and often with very intense pain.
Two types of syndrome
The vast majority of Raynaud’s syndromes are said to be “primary”, that is to say that they have no known causes and begin relatively early in life, between 15 and 30 years old. As unpleasant as it is, this primary Raynaud’s phenomenon presents no danger. However, there are so-called “secondary” Raynaud’s phenomena which originate from certain pathologies (scleroderma, lupus, Sjögren’s syndrome, arthritis, atherosclerosis) or which are linked to occupational exposure.
In the latter case, it is well documented that the repetitive use of vibratory tools (jackhammer, for example) is associated with secondary Raynaud’s syndrome. It is then important to pay particular attention to the appearance of the problem, because a modification of the work methods can prevent the phenomenon from worsening and causing a permanent deterioration of the circulation in the extremities which are affected.
Concrete measures to alleviate the symptoms
While there is no cure for Raynaud’s syndrome, there are, however, several concrete measures capable of minimizing its effects. The most important is obviously to stay warm: dress in “onion skins” by superimposing several layers of clothing, especially on the arms and legs, so that the heat generated can be transmitted to the fingers and feet . And be physically active when you go outside: not only is exercise essential for good health, but any activity that raises the heart rate stimulates blood circulation and helps to warm up the extremities.
Certain substances are known to promote Raynaud’s syndrome and eliminating them can also help lessen its effects. If you smoke, this is another good reason to quit your cigarette: the nicotine in tobacco stimulates the constriction of small peripheral arteries and causes a drop in skin temperature, which can aggravate the problem. The same goes for certain drugs that stimulate the constriction of blood vessels such as cold medicines containing pseudoephedrine.
1. Wigley FM and NA Flavahan. Raynaud’s Phenomenon. N Engl J Med; 375: 556-65.
Also Read: Do You Have Fibromyalgia?